Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1.Head over to this page: https://messageboards.webmd.com/health-conditions/f/mental-health/

    2.Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr. G, ? about lithium & hair loss
    avatar
    skypper posted:
    Hi Doc,
    Hope you're doing well

    My question is this: I was taking lithium 1200 mg's daily, recently like the last month or two i've noticed that my hair has been falling out, like when i brush it lots more comes out than usual and in clumps.
    Could it have been the lithium to cause this?
    And if so, how long after stopping lithium would it take for this to go away?
    It may sound vain but I think i'd much rather not take meds than to be bald or have thinning hair.

    I did go to my regular doctor who is doing some blood tests on thyroid and everything else, actually i seem to remember a CBC and them running a complete panel, I go for those results this week.

    Anything you could share would be most appreciated.

    Thank you,
    Michelle
    I'm selfish,impatient & a little insecure.I make mistakes,I am out of control & at times hard to handle.But if you can't handle me at my worst,then you sure as hell don't deserve me at my best.—MM
    FirstPrevious12NextLast
     
    avatar
    Joseph F Goldberg, MD responded:
    Assuming the lithium isn't causing low thyroid (which can cause hair loss), then yes, lithium itself can cause hair loss. Sometimes remediable with Rogaine. Otherwise, if too distressing, stopping the lithium will likely solve the problem within a month.

    - Dr. G.
     
    avatar
    snowyowl33 responded:
    Hey honey,

    You can also try Zinc 50mg per day, Selenium 200 mg per day, and Biotin ... some people have been helped by this combo too...check with you doc re this...

    Feel for you, as same thing happened to me with Depakote.... your not being vain, you are a woman, and our hair is important to our self esteem...

    Big hugs
    Snowy
    People take different roads seeking fulfillment and happiness. Just because they're not on your road doesn't mean they've gotten lost. Dalai Lama
     
    avatar
    skypper replied to Joseph F Goldberg, MD's response:
    Thank you Dr., for your prompt reply. I get my blood results tomorrow so I'll know more by then. My doctor did mention a spray, minoxidil, I believe that is that active ingredient in Rogaine? But he said we must do blood work first to rule out other possibilities, it feels like forever.
    Thanks again, i'm so happy and grateful that you are here to lend us a helping hand.
    I'm selfish,impatient
     
    avatar
    skypper replied to snowyowl33's response:
    Hi Snowy, I know we talked about this before, i'll have to write this stuff down and see if I can pick up some of this on friday.
    Thanks so much for your suggestions, HUGS!
    I'm selfish,impatient
     
    avatar
    Joseph F Goldberg, MD replied to skypper's response:
    Minoxidil is the brand name for Rogaine. It comes as a liquid pump or a foam -- same stuff, just fancy packaging and marketing.

    - Dr. G.
     
    avatar
    snowyowl33 replied to skypper's response:
    Don't forget to check with your doc. One of the best experts on meds here in Canada has tried these vitamins with others together to try and help with hair loss, he states (when my tdoc called him due to my hair loss when I was on Epival (Depakote) that he has had "some" success with it.....but not on a huge scale..... I used them after I changed my med and they helped me ... so everyone is different....(he also suggested the same stuff as Dr. G told you about...but said they haven't yet really come up with any absolute solution......

    Hang in there hon....
    Snowy
    People take different roads seeking fulfillment and happiness. Just because they're not on your road doesn't mean they've gotten lost. Dalai Lama
     
    avatar
    hope7951 replied to skypper's response:
    Sky, since you've started lithium, I've noticed through your posts that it does not seem to be giving your the gentle calm that many people feel with it. Circumstances aside, your posts have seemed depressed, agitated and kind of mixed. Lithium may not be the med for you if you have bad side effects and it it not working for you after this period of time. You might talk to your doctor about this as well.
    You know, a long time ago being crazy meant something. Nowadays everybody's crazy. -Charles Manson
     
    avatar
    skypper replied to hope7951's response:
    a gentle calm? naw, just a little less noisy in my head
    the anti-psychotics really seem to work best for me but geez it's like they all cause weight gain or something else...
    maybe i should try geodon again
    i thought THAT was making my hair fall out but maybe it really wasn't?
    my pdoc seemed to think it unlikely when i told him about it.

    well i better run and get dressed i'm off to my doc to get my blood test results and see if maybe it's not something else, thanks for the feedback, it really helps
    I'm selfish,impatient
     
    avatar
    hope7951 replied to skypper's response:
    I received lithium in a hospital setting and went in very manic. They gave me 300mg three times a day with food and I remeber waking up the fifth day there and feeling astonishingly calm and clear - like i hadn't felt in years. It was a memorable feeling and all the things and people looked and sounded different. Before they were like comics and exaggerations. I either instantly liked or disliked them. When the lithium hit, it was like shade were lifted and I could see and hear the nuances of life again with no stress. perhaps myexperience was odd, but it was memorable. You were brought up on lithium much slower, so perhaps it didn't feel the same. Your posts don't seem to reflect a level of it working as it does for me. Are you up to .8 or so?
    You know, a long time ago being crazy meant something. Nowadays everybody's crazy. -Charles Manson
     
    avatar
    skypper replied to hope7951's response:
    at my last check i was at exactly .8
    I'm selfish,impatient
     
    avatar
    skypper replied to skypper's response:
    oh and i just got back from my appt and my doc gives me a clean bill of physical health, says my cholesterol is really good, all my organs are good, that i'm allergic to something in my house and that i need to de-stress my life and start taking a good multi-vitamin with zinc or prenatal vitamins every day...
    so i'm guessing it IS the lithium that's making my hair run off my head...guess it's back to the drawing board with my good ole pdoc
    I'm selfish,impatient
     
    avatar
    hope7951 replied to skypper's response:
    Wow, you have such beautiful hair and don't seem like the lithium is doing that much for you. If I had your hair, I'd ask for something else.
    You know, a long time ago being crazy meant something. Nowadays everybody's crazy. -Charles Manson
     
    avatar
    Rikkilin860 replied to Joseph F Goldberg, MD's response:
    I purchased the Rogaine and it says it is for hair that is thinning on the top of the scalp only. It also says it will not work on hair that is thinning due to prescription drug use. Mine is drying and breaking all over from Lithium use. How do I know where to apply it? I can't apply it all over my head. It is just a little dropper of liquid. For some reason I thought it was a shampoo that you put all over your scalp. Is there some way you suggest using it that is not indicated in the directions? Thank you.
     
    avatar
    hope7951 replied to Rikkilin860's response:
    There is a shampoo called Tail and Mane for horses that several people reported good results with.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.